Virginia, 2014

High Wind in Virginia, March 12 to 13, 2014

March 12 to 13, 2014 · NWS RNK · 18 events in 18 counties and zones

An intensifying center of low pressure passed north of the area and the trailing cold front was accompanied by very strong winds behind it as very cold air surged southward along with a large pressure rises.

Where it happened

Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$73,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

An intensifying center of low pressure passed north of the area and the trailing cold front was accompanied by very strong winds behind it as very cold air surged southward along with a large pressure rises.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Mar 12, 1:05 PM EST, 0 minutes earlier.

Area forecast discussion, Mar 12, 1:05 PM EST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
205 PM EDT WED MAR 12 2014

.SYNOPSIS...
DEEPENING LOW PRESSURE WILL PASS NORTH OF THE AREA THIS AFTERNOON
AND SWING A VERY STRONG COLD FRONT ACROSS THE REGION BY EARLY THIS
EVENING. THIS WILL BRING SHOWERS AND POSSIBLY A FEW STRONG
THUNDERSTORMS DURING THE DAY...FOLLOWED BY HIGH WINDS AND MUCH
COLDER AIR OVERNIGHT INTO THURSDAY. HIGH PRESSURE BUILDS IN WITH
DRIER AND WARMER WEATHER BY THE END OF THE WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 1030 AM EDT WEDNESDAY...

LATEST FORECAST UPDATE REFLECT ADJUSTMENTS IN THE COVERAGE OF
SHOWER ACTIVITY THIS MORNING...AS WELL AS THE TIMING OF THE COLD
FRONTAL PASSAGE THIS AFTERNOON. WEAK UPPER LEVEL DISTURBANCES
PASSING ACROSS THE AREA CONTINUE TO GENERATE LIGHT RAIN
SHOWERS...WHICH ARE IN TURN KEEPING A LID ON DAYTIME HEATING. HAVE
THEREFORE INCREASED RAINFALL COVERAGE FOR THE MORNING AND EARLY
AFTERNOON. NOT AS MANY BREAKS IN THE CLOUD COVER AS ANTICIPATED
EARLIER PER LATEST VISIBLE SATELLITE IMAGERY. THEREFORE HAVE ALSO
LOWERED AFTERNOON HIGHS BY A FEW DEGREES. THE COOLER TEMPERATURES
WILL TRANSLATE TO LOWER INSTABILITY AS THE COLD FRONT PASSES
ACROSS THE REGION LATER THIS AFTERNOON...BUT STILL SEE SOME POTENTIAL
FOR THUNDERSTORMS WITH LOCALLY STRONG WINDS JUST AHEAD OF THE
BOUNDARY. STILL EXPECT THE COLD FRONT TO ENTER OUR SOUTHEAST WEST
VIRGINIA COUNTIES BY AROUND 3 PM...AND SHIFT RAPIDLY EASTWARD...
EXITING THE AREA FOR THE COASTAL PLAIN BY AROUND 8 PM. FRONTAL
PASSAGE WILL BRING A VERY RAPID DROP IN TEMPERATURES...FALLING 8
TO 10 DEGREES PER HOUR FOR THE FIRST FEW HOURS AFTER FRONTAL
PASSAGE.

AS OF 240 AM EDT WEDNESDAY...

VERY DYNAMIC EVENT TO UNFOLD OVER THE NEXT 24 HOURS AS LOW
PRESSURE ROUNDING THROUGH THE LOWER OHIO VALLEY PHASES WITH A
SOUTHERN STREAM WAVE AND QUICKLY DEEPENS HEADING TO THE MID
ATLANTIC COAST THIS EVENING. THIS WILL PROPEL A VERY STRONG COLD
FRONT EAST ACROSS THE REGION BY EARLY THIS EVENING AS RAPID
DEEPENING OF THE 5H TROF DRIVES ARCTIC AIR BACK IN FROM THE NW IN
A MATTER OF A FEW HOURS OR LESS.

INITIALLY APPEARS SOUTHERN/EASTERN AREAS MAY GET SCRAPED BY SHRA
HEADING UP WITH THE SOUTHERN LOW WITH AFTERNOON FOCUS JUST AHEAD
OF THE FRONT CROSSING THE WEST. THIS MAKES COVERAGE OF SHRA IFFY
AND PERHAPS MORE WIDELY SCATTERED ELSW WITH EVEN SOME SUNNY BREAKS
AROUND MIDDAY. THIS POTENTIAL HEATING THE MAIN CONCERN AS THE
FRONT ARRIVES DRIVEN BY A VERY STRONG MID LEVEL WAVE ON THE
LEADING EDGE OF THE COLD AIR ALOFT. MODELS SUGGEST ENOUGH
INSTABILITY TO SUPPORT A DEVELOPING LINE WEST OF THE BLUE RIDGE BY
EARLY AFTERNOON WITH THIS FEATURE QUICKLY HEADING EAST REACHING
THE PIEDMONT LATE IN THE DAY. STRONG JET ALOFT AND DEGREE OF SHEAR
PER FORECAST HODOGRAPHS OVER THE EAST SUGGEST A BETTER SEVERE
THREAT PENDING JUST HOW MUCH LOW LEVEL INSTABILITY CAN GET GOING
ESPCLY IF EARLY CLOUDS/SHRA ARE A BIT MORE. THUS ADJUSTED POPS
HIGHER EARLY ON WITH A LATE MORNING BREAK BEFORE INCLUDING MORE
CONVECTION WITH GUSTY WINDS FROM WEST TO EAST THIS AFTERNOON.
BUMPED HIGHS UP ESPCLY EAST WHERE SHOULD GET ENOUGH HEATING TO
PUSH TEMPS BACK INTO THE 70S WITH 60S WEST.

OTHER PERHAPS BIGGER WIDESPREAD CONCERN FOR LATER THIS AFTERNOON
AND OVERNIGHT IS WITH THE POST FRONTAL NW WINDS THAT WILL SURGE IN
AS 85H TEMPS TUMBLE A GOOD 20-25 DEG/C IN A 6/12 HOUR WINDOW THIS
EVENING. THIS COMBO WITH A VERY STRONG PRESSURE RISE COUPLET...A
45-50 KT 85H JET AND A RATHER LOW INVERSION SUPPORTS POSSIBLE
DAMAGING WINDS ACROSS MOST OF THE MOUNTAINS AND EVEN IN SPOTS OVER
THE EAST EARLY THIS EVENING. THEREFORE HAVE UPGRADED THE HIGH WIND
WATCH TO A WARNING FROM NOON TODAY THRU NOON THU AND ADDED IN AN
ADVISORY ELSW OUT EAST FOR LATE TODAY INTO THE OVERNIGHT.

ANY SHRA SHOULD EXIT THE EAST BY SUNSET THIS EVENING WITH RAIN
OVER THE UPSLOPE AREAS QUICKLY CHANGING TO SNOW IN A SHORT PERIOD
AFTER ANY CONVECTION EXITS. HOWEVER MUCH OF THE DEEPER MOISTURE
WILL BE EXITING ABOUT THE TIME THE SWITCH OCCURS WITH LIMITED
LEFTOVER LOW LEVEL MOISTURE GIVEN THE DRY ADVECTION. THINK 1-3
INCHES LIKELY NW WITH AN INCH OR SO FARTHER SOUTH GIVEN WARM
GROUND TO INIT AND BLOWING AROUND NATURE OF THE SNOW WITH MORE OF
A FLASH FREEZE TO TAKE SHAPE. THIS MAY NEED TO BE COVERED WITH AN
ADVISORY LATER BUT WILL ONLY ADDRESS IN THE HWO FOR NOW. ELSW
SHOULD BE CLEARING WITH DOWNSLOPE EAST OF THE BLUE RIDGE WITH
LEFTOVER CLOUDS/FLURRIES JUST EAST OF THE UPSLOPE AREAS SO CUT
BACK POPS SOONER THIS EVENING. TEMPS WILL QUICKLY FALL FROM THE
50S TO BELOW FREEZING FAR WEST LATE TODAY AND BE IN THE TEENS TO
LOW 20S MOUNTAINS TO MID 20S EAST BY MORNING. WINDS AND COLD AT
ELEVATION SUGGEST SOME WIND CHILLS AOB ADVISORY CRITERIA WHICH
WILL ADDRESS IN THE NPW FOR NOW.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY/...
AS OF 330 AM EDT WEDNESDAY...

LOW PRESSURE OFF THE NEW ENGLAND COAST WILL PUSH INTO THE ATLANTIC
OCEAN THURSDAY. 500 MB TROF AXIS CROSSES THROUGH OUR REGION AND
REACHES THE COAST BY THURSDAY NIGHT. WEAK UPPER RIDGING EXPECTED
FRIDAY.

GUSTY NORTHWEST WINDS CONTINUE THURSDAY MORNING ESPECIALLY ACROSS
THE HIGHER TERRAIN. TRIMMED BACK POPS THURSDAY MORNING TO JUST THE
WESTERN MOUNTAINS. BY THURSDAY AFTERNOON WINDS WILL BEGIN TO
DIMINISH AND THE LOW LEVEL MOISTURE WRAPPING AROUND THE LOW WILL
ERODE. SURFACE HIGH PRESSURE MOVING ACROSS THE SOUTHEAST UNITED
STATES WILL BE CENTERED OVER THE CAROLINAS AND GEORGIA BY FRIDAY
MORNING.

WITH POST-FRONTAL COLD ADVECTION AND THE CORE OF THE 850MB THERMAL
TROUGH MOVING OVERHEAD...PLAYED HIGH TEMPERATURES THURSDAY COLD FROM
AROUND 20 DEGREES IN THE WEST TO THE LOWER 40S IN THE SOUTHEAST.
LOWS THURSDAY NIGHT WILL RANGE FROM THE TEENS IN THE NORTHWEST
MOUNTAINS TO THE LOWER 20S IN THE PIEDMONT. TEMPERATURES MODERATE ON
FRIDAY AS THE HIGH CENTER SLIPS OFF THE COAST AND SOUTHWEST FLOW
KICKS IN. HIGHS ON FRIDAY WILL VARY FROM THE UPPER 40S IN THE
MOUNTAINS TO THE UPPER 50S IN THE PIEDMONT.

A FRONTAL BOUNDARY WILL DROP SOUTH ACROSS THE OHIO VALLEY FRIDAY
NIGHT. ONE NORTHERN STREAM SHORTWAVE WILL ROTATES THROUGH THE TROF
NORTH OF THE FORECAST AREA ON FRIDAY NIGHT AND SATURDAY.
INTERSECTING TO NOTE THIS MORNING GFS ALSO SHOWED A WEAK VORT
WITH LIGHT QPF PIVOTING TO OUR SOUTH. LOWS FRIDAY NIGHT WILL
GENERALLY BE FROM AROUND 30 DEGREES TO THE MID 30S. ALLOWED FOR
SOME LIGHT POPS IN THE WEST ON SATURDAY AS COLD FRONT SLIDES
SOUTH. HIGHS FOR SATURDAY WARM INTO THE MID 50S IN THE WEST TO THE
MID 60S IN THE EAST.

&&

.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
AS OF 330 AM EDT WEDNESDAY...

MODELS WERE SHOWING A MORE AMPLIFIED TROF IN THE EAST BY MONDAY
BUT WERE STILL DIFFERENT ON THE TIMING. SIMILARLY...THE
DIFFERENCES IN THE MODELS SHOW UP ON THE SURFACE FORECASTS.
CANADIAN HAS A LOW OVER VIRGINIA BY SUNDAY MORNING WHILE THE 00Z
ECMWF HAS IT IN THE GULF OF MEXICO. COMPROMISE FROM WPC HAS AN
ELONGATED SURFACE LOW FROM GEORGIA TO THE CAROLINA COAST.

850 MB TEMPERATURES DROP BACK DOWN JUST BELOW ZERO BEHIND THE COLD
FRONT SATURDAY NIGHT. FORECAST AREA REMAINS IN THAT AIR MASS THROUGH
MONDAY. STILL THE POTENTIAL FOR A STRIPE OF SNOW OR WINTER
PRECIPITATION ON THE NORTHERN EDGE OF WHEREVER THE PRECIPITATION
SHIELD ENDS UP SUNDAY NIGHT AND MONDAY.

WARM AIR ADVECTION PICKS UP AGAIN ON TUESDAY AND BULK OF DEEP
MOISTURE MOVES WELL OFF THE EAST COAST.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
AS OF 200 PM EDT WEDNESDAY...

WIND SPEEDS CONTINUE TO INCREASE THIS AFTERNOON AS A COLD FRONT
APPROACHES THE AREA. LIMITED HEATING BECAUSE OF WIDESPREAD CLOUD
COVER HAS KEPT CONVECTION ALONG THE FRONT CONFINED TO A NARROW BAND
OF STRONG SHOWER ACTIVITY RATHER THAN THUNDERSTORMS...HOWEVER THE
POTENTIAL FOR GUSTY WINDS REMAINS AS THE FRONT PASSES. THE FRONT
WILL PUSH RAPIDLY ACROSS THE FORECAST REGION...AFFECTING BLF AND
LWB DURING THE 18Z TO 20Z TIMEFRAME...BCB AND ROA 20Z TO 22Z...AND
LYH AND DAN FROM 22Z TO 00Z. EXPECT A SHARP WEST TO NORTHWESTERLY
WIND SHIFT WITH FROPA...WITH WIND SPEEDS QUICKLY INCREASING...
GUSTING 30KT TO 40KT WITH OCCASIONAL HIGHER GUSTS. THESE STRONG
GUSTS CAN BE EXPECTED TO PERSIST THROUGH MUCH OF THE NIGHT...
BEFORE GRADUALLY DIMINISHING THURSDAY MORNING.

WITH THE WESTERLY WIND SHIFT...COLD AIR WILL RAPIDLY BUILD INTO
THE AREA...WITH TEMPERATURES FALLING 8 TO 10 DEGREES PER HOUR FOR
THE FIRST COUPLE HOURS AFTER FROPA. THE COLD AIR WILL CAUSE THE
UPSLOPE SHOWERS TO CHANGE OVER TO SNOW SHOWERS DURING THE EVENING...
AFFECTING MAINLY BLF AND LWB WITH UP AND DOWN VISIBILITIES.
CONSIDERING THE STRENGTH OF THE WINDS...WOULD NOT BE SURPRISED TO
SEE A FEW FLURRIES PUSH AS FAR EAST AS ROANOKE DURING THE EARLY
HALF OF THE NIGHT.

DRY HIGH PRESSURE WILL WORK INTO THE AREA OVERNIGHT...SUCH THAT
SNOW SHOWERS WILL DIMINISH BY SUNRISE THURSDAY. HOWEVER...EXPECT
THE TIGHTENED PRESSURE GRADIENT AND GUSTY WINDS TO REMAIN ACROSS
THE REGION THROUGH THE END OF THE TAF PERIOD.

.EXTENDED AVIATION...

THURSDAY NIGHT...HIGH PRESSURE WILL SETTLE OVER THE AREA AND
BRING A DECREASE IN WIND SPEED AND A RETURN TO VFR CONDITIONS FOR
THE ENTIRE AREA. ANOTHER WEAK COLD FRONT WILL DROP THROUGH THE
REGION DURING THE WEEKEND WITH SUB-VFR POSSIBLE OVER THE SOUTH AND
WEST AS DEEPER MOISTURE WITH YET ANOTHER LOW PRESSURE SYSTEM
SPREADS EAST ALONG THE FRONT BY SUNDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...HIGH WIND WARNING UNTIL NOON EDT THURSDAY FOR VAZ007-009>020-
     022>024-032>035.
     WIND ADVISORY UNTIL 4 AM EDT THURSDAY FOR VAZ043>047-058-059.
NC...HIGH WIND WARNING UNTIL NOON EDT THURSDAY FOR NCZ001>003-018-
     019.
     WIND ADVISORY UNTIL 4 AM EDT THURSDAY FOR NCZ004>006-020.
WV...HIGH WIND WARNING UNTIL NOON EDT THURSDAY FOR WVZ042>045.

&&

SYNOPSIS...JH
NEAR TERM...JH/NF
SHORT TERM...KK
LONG TERM...AMS
AVIATION...JH/NF
Hazardous weather outlook, Mar 12, 4:53 AM EST, 8 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
553 AM EDT WED MAR 12 2014

VAZ020-WVZ042-043-045-131000-
BATH-MERCER-SUMMERS-GREENBRIER-
553 AM EDT WED MAR 12 2014

...HIGH WIND WARNING IN EFFECT FROM NOON TODAY TO NOON EDT
THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ALONG A COLD FRONT
CROSSING THROUGH THE AREA EARLY THIS AFTERNOON. THE PRIMARY
THREAT WILL BE DAMAGING WINDS.

LIGHT ACCUMULATIONS OF SNOW WILL ALSO BE LIKELY ALONG HIGHER
WESTERN SLOPES WHERE AN INCH OR TWO OF SNOW WILL BE POSSIBLE
TONIGHT. WIND CHILL VALUES WILL ALSO FALL IN THE 5 BELOW TO 15
BELOW RANGE AT HIGHER ELEVATIONS LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001>003-018-019-VAZ007-009>019-022>024-032>035-WVZ044-131000-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES-
WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-
ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-MONROE-
553 AM EDT WED MAR 12 2014

...HIGH WIND WARNING IN EFFECT FROM NOON TODAY TO NOON EDT
THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ALONG A COLD FRONT
CROSSING THROUGH THE AREA THIS AFTERNOON. THE PRIMARY THREAT WILL
BE DAMAGING WINDS ALTHOUGH ISOLATED TORNADOES WILL ALSO BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ004>006-020-VAZ043>047-058-059-131000-
STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
553 AM EDT WED MAR 12 2014

...WIND ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 4 AM EDT
THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ALONG A COLD FRONT
CROSSING THROUGH THE AREA THIS AFTERNOON. THE PRIMARY THREAT WILL
BE DAMAGING WINDS ALTHOUGH ISOLATED TORNADOES WILL ALSO BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

18 high wind. Local standard time, as filed.

High Wind, Tazewell

When
March 12, 1:05 PM EST to 4:00 PM EST
Where
Tazewell forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
37.125, -81.561 (the zone’s center; the record gives no point)

A telephone pole and power lines in Cedar Bluff were blown down and shingles removed from a home in Jewell Ridge.

High Wind, Smyth

When
March 12, 2:19 PM EST to 6:00 PM EST
Where
Smyth forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
36.844, -81.537 (the zone’s center; the record gives no point)

Several trees were reportedly blown down by the high winds in the county.

High Wind, Bland

When
March 12, 2:36 PM EST to 6:00 PM EST
Where
Bland forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$600
Reported by
911 Call Center
Coordinates
37.134, -81.130 (the zone’s center; the record gives no point)

Two trees were reported down.

High Wind, Carroll

When
March 12, 2:46 PM EST to 5:30 PM EST
Where
Carroll forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
36.697, -80.829 (the zone’s center; the record gives no point)

Trees brought down power lines in Galax and near Hillsville.

High Wind, Montgomery

When
March 12, 3:10 PM EST to 7:00 PM EST
Where
Montgomery forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
37.174, -80.387 (the zone’s center; the record gives no point)

Trees were reported blown down in the Shawsville and Yellow Sulphur Springs area.

High Wind, Franklin

When
March 12, 4:00 PM EST to 8:00 PM EST
Where
Franklin forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
36.992, -79.881 (the zone’s center; the record gives no point)

Numerous trees were reportedly blown down in the county over a period of several hours.

High Wind, Alleghany

When
March 12, 4:00 PM EST to 8:00 PM EST
Where
Alleghany forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
37.791, -80.000 (the zone’s center; the record gives no point)

Several trees and one power line were reported down across the county.

High Wind, Botetourt

When
March 12, 4:09 PM EST to 9:00 PM EST
Where
Botetourt forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$600
Reported by
911 Call Center
Coordinates
37.557, -79.812 (the zone’s center; the record gives no point)

Two trees were reported down.

High Wind, Bath

When
March 12, 4:22 PM EST to 9:00 PM EST
Where
Bath forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
911 Call Center
Coordinates
38.059, -79.741 (the zone’s center; the record gives no point)

Several trees were blow down and a camper used as a ticket booth blown over at the Bath County High School. Hot Springs Airport (KHSP) had a peak wind gust of 55 mph.

High Wind, Roanoke

When
March 12, 5:20 PM EST to 10:00 PM EST
Where
Roanoke forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Trained Spotter
Coordinates
37.258, -80.016 (the zone’s center; the record gives no point)

A wind gust to 59 mph was reported on Bent Mountain. Roanoke ASOS reported a 53 mph gust.

High Wind, Grayson

When
March 12, 5:30 PM EST to 8:00 PM EST
Where
Grayson forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
36.657, -81.225 (the zone’s center; the record gives no point)

Multiple power lines and a power pole were knocked down in Elk Creek and trees reported down in several other locations.

High Wind, Giles

When
March 12, 5:30 PM EST to 9:00 PM EST
Where
Giles forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
37.314, -80.704 (the zone’s center; the record gives no point)

Telephone lines were reported down in Pearisburg and two other trees down across roads.

High Wind, Amherst

When
March 12, 6:00 PM EST to March 13, 5:30 AM EST
Where
Amherst forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
37.605, -79.145 (the zone’s center; the record gives no point)

Scattered trees and power lines were reported down across the county.

High Wind, Patrick

When
March 12, 6:00 PM EST to 11:00 PM EST
Where
Patrick forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
36.678, -80.284 (the zone’s center; the record gives no point)

A few trees and power lines were down across the county.

High Wind, Halifax

When
March 12, 6:15 PM EST to 11:00 PM EST
Where
Halifax forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
36.767, -78.937 (the zone’s center; the record gives no point)

A total of 16 trees reported down across the county, mostly in the South Boston area.

High Wind, Rockbridge

When
March 12, 7:00 PM EST to 11:00 PM EST
Where
Rockbridge forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
37.774, -79.418 (the zone’s center; the record gives no point)

Five trees were blown down, some onto power lines causing outages. No power lines know to be down.

High Wind, Bedford

When
March 12, 7:30 PM EST to 9:00 PM EST
Where
Bedford forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
37.315, -79.524 (the zone’s center; the record gives no point)

A couple of power lines were damaged in Bedford City.

High Wind, Pulaski

When
March 12, 8:10 PM EST to 10:00 PM EST
Where
Pulaski forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
37.098, -80.645 (the zone’s center; the record gives no point)

A power line was reported down on Hazel Hollow Road.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2014Every state in 2014This day in weather historyWarnings in Virginia, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 505940, 505947, 505948, 505946, 505942, 505950, 505960, 505958, 505965, 505954, 505945, 505955, 505952, 505953, 505956, 505957, 505951, 505959.